MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S365-HSMA
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510k # - k124030.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, early in a bladder stone--cystolithotomy procedure, the tip of the cook® single-use holmium laser fiber broke off.As reported, all pieces were removed from patient.As reported the device was stripped down and continued to be used, procedure completed successfully.No adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
( product inadvertently missed in the initial medwatch report).Conclusion code: cause not established (4315).Investigation ¿ evaluation.A visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed.This included a review of complaint history, the device history record, drawings, instructions for use, and specifications.One opened package labeled rpn hlf-s365-hsma with label lot number 8566717 was received.The device was returned without the protective coil and packaging tray.In addition to the laser fiber, a 5fr yellow catheter (70cm long with 50cm ink marks) was returned.The orange flexible tip of the catheter indicates this is a 021305 flexi-tip ureteral catheter.The catheter was returned without identifying lot number information.The laser fiber was returned in one segment measuring 298.7cm in length.The distal end of the fiber had approximately 1mm of quartz protruding from the blue cladding.Under magnification the cladding has a burnt, ragged appearance.A hole located approximately 2-3 mm from the distal end was visualized in the cladding, quartz with a charred appearance is exposed from the hole.Cladding has a melted appearance.The tip of the quartz has jagged edges and a broken appearance.A review of the device history record found no non-conformances that would contribute to the reported failure.A complaint history search revealed this complaint is the only one associated with lot number 8566717.All holmium fibers are tested per manufacturing specification to assure the fiber is recognized and functions properly and to assure no breaks are present along the fiber length and the green output from the end of fiber creates a well-defined circle.Several scenarios could have contributed to the customer's issue which are listed in the instructions for use (ifu), precautions section.A number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed power limits.The laser fiber was returned and the broken tip of the fiber was confirmed.The returned fiber had a burned, ragged appearance.A conclusion as to the cause for the fiber break could not be established.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event information has been received since the last report was submitted on (b)(6) 2018.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7670421
Report Number1820334-2018-02137
Device Sequence Number2580053
Product Code GEX
UDI-Device Identifier00827002252950
UDI-Public(01)00827002252950(17)210206(10)8566717
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/06/2021
Device Catalogue NumberHLF-S365-HSMA
Device Lot Number8566717
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2018
Initial Date Received by Manufacturer 06/21/2018
Supplement Date Received by Manufacturer08/24/2018
Initial Report FDA Received Date07/09/2018
Supplement Report FDA Received Date08/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK OPEN END CATHETER; LUMENIS LASER MACHINE; COOK OPEN END CATHETER